Immunotherapy and My New Normal

Until very recently, chemotherapy has been one of the only options for first-line treatment for lung cancer. Depending on your tumor(s), you may receive chemotherapy in a mild form or possibly a form that gives you many side effects. You remember the chills, nausea, vomiting, loss of hair, losing weight from being unable to eat and many more. However, recently there have been advancements that allow immunotherapy to be your first line of treatment.

Opdivo as an option

Opdivo is one of the immunotherapy medications used. I have been on Opdivo for 2-1/2 years but it hasn’t been a 2-1/2 time frame without side effects. For the most part, there is no comparison to chemotherapy. The side effects for me have been extremely light and allowed me to feel “back to normal.” By back to normal, I mean, not having to deal with daily side effects that curtail my daily activities.

Facing extreme fatigue

In contrast, the side effects from immunotherapy, Opdivo to be specific, have been quite different.  My infusion takes less than one hour and is every two weeks. I usually feel great leaving the infusion center. By that evening, I can feel myself getting extremely tired.

That is truly the beginning.  Once I go to sleep for the night, I usually spend the next 36 hours sleeping. The fatigue I feel is almost unbearable. I wake up to get a drink or go to the bathroom and I struggle to make it back to bed. Day one after my infusion is a waste of a day. By day two, I am awake and functioning but a little sluggish. I usually take a long nap that day. After that, I feel fine in relation to my energy levels until the next infusion.

My rash flare up

Approximately 3-5 days after my infusion, my rash flares up. I have a rash on my left arm, left palm, the small of my back and my thighs. This rash lasts approximately one week. It is more aggravating than anything. I simply have to be careful what clothing I wear and make sure it’s nothing restricting which causes the rash to itch more. Since my illness, I seem to be allergic to more things and a rash is what appears. In the past, I would be given a prescription for steroids, but with Opdivo, steroids are not given unless it is life threatening per my oncologist. Since immunotherapy is fairly new, I have found that many patients’ oncologist may or may not give steroids as it is unclear if the steroids affect the efficiency of Opdivo. My physician errs on the side of caution.

So what do I do about the rash?  In the spring and summertime, the rash is much more aggravating and harder to control. I use Cortisone10 cream daily. On a bad day of itching, I take Benedryl – which has the effect of putting me to sleep which I don’t like. I try to use some sort of talcum powder to help keep the rash area dry (from sweating) and that seems to help.

Getting back to a normal life

Also, you may experience body aches for a few days after your infusion. I do sometimes but not every infusion. It is quite obvious that Opdivo enables you to lead a much more normal life than chemotherapy, although, it does require some adapting for a day or two.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The LungCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll